Research Article: DRESS with delayed onset acute interstitial nephritis and profound refractory eosinophilia secondary to Vancomycin

Date Published: October 3, 2011

Publisher: BioMed Central

Author(s): Paloma O’Meara, Rozita Borici-Mazi, A Ross Morton, Anne K Ellis.

http://doi.org/10.1186/1710-1492-7-16

Abstract

Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) is a relatively rare clinical entity; even more so in response to vancomycin.

Case report.

We present a severe case of vancomycin-induced DRESS syndrome, which on presentation included only skin, hematological and mild liver involvement. The patient further developed severe acute interstitial nephritis, eosinophilic pneumonitis, central nervous system (CNS) involvement and worsening hematological abnormalities despite immediate discontinuation of vancomycin and parenteral corticosteroids. High-dose corticosteroids for a prolonged period were necessary and tapering of steroids a challenge due to rebound-eosinophilia and skin involvement.

Patients with DRESS who are relatively resistant to corticosteroids with delayed onset of certain organ involvement should be treated with a more prolonged corticosteroid tapering schedule. Vancomycin is increasingly being recognized as a culprit agent in this syndrome.

Partial Text

We present a case of severe Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) [1] syndrome secondary to vancomycin, with associated multiorgan dysfunction. The relatively high mortality of this syndrome warrants prompt recognition and elimination of the culprit drug and often treatment with high-dose corticosteroids.

A 66 year-old male presented to the emergency department (ED) with a one-week history of progressive pruritic erythematous rash, dry cough and two days of episodic high fevers. He had suffered a fall 12 weeks prior that had resulted in a pelvic fracture requiring an open-reduction internal fixation, which subsequently became infected with methicillin-resistant Staphylococcus aureus (MRSA) and treatment with intravenous vancomycin was initiated. After four weeks of vancomycin therapy he developed a rash. This was initially thought to be due to a red-man syndrome variant. Infusion rates were slowed, and premedication with diphenhydramine was initiated, but the rash worsened, with the subsequent development of episodic daily fevers, documented to be as high as 40°C.

Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) is an idiosyncratic hypersensitivity response characterized by a maculopapular erythematous eruption that typically develops 2-6 weeks following initiation of the culprit drug. The typical findings include fever, lymphadenopathy, multisystem organ failure and eosinophilia or atypical lymphocytosis. The term DRESS was coined in 1996 by Bocquet et al., in an attempt to unify the many names given to different drug reactions thought to have a common pathophysiological mechanism [6]. It has been postulated that concomitant infection with herpes-simplex virus-6 (HSV-6) predisposes to development of DRESS [7] and recently suggested as a diagnostic requirement [8]. Multi-organ failure often presents in a stepwise fashion despite discontinuation of the culprit drug. The affected organs include, in order of frequency, the skin, liver, kidneys, lungs, heart, and more rarely CNS, thyroid, pancreas, colon, muscles and serosa. The most common drugs that cause DRESS are anti-epileptics, the first described being phenytoin in 1939 [9]. Nine cases of vancomycin-induced DRESS syndrome have been described so far in the English literature [10-18]. As well, a tenth case, although not labeled as such, fulfills the criteria of DRESS [19]. None of the described cases appear to have been as severe as what was observed in our case, and our patient was initially refractory to corticosteroids with a late onset to his acute kidney injury from interstitial nephritis.

We present a case of a patient with a relatively severe DRESS syndrome secondary to vancomycin with multiple organ systems affected, including skin, hematological, liver, lung, brain and kidneys in a stepwise fashion. Onset of renal injury from acute interstitial nephritis was delayed and the response to standard doses of parenteral corticosteroids insufficient despite initial spontaneous improvements with the discontinuation of the offending drug. Additionally, skin and hematological abnormalities recurred once corticosteroids were tapered. Patients with DRESS who are relatively resistant to corticosteroids with delayed onset of certain organ involvement should be treated with a more prolonged corticosteroid tapering schedule. Vancomycin is increasingly being recognized as a culprit agent in this syndrome.

Written informed consent was obtained from the patient for publication of this case report and accompanying images. A copy of the written consent is available for review by the Editor-in-Chief of this journal.

The authors declare that they have no competing interests.

PO: Involved in care of patient, Literature review, Created initial drafts of manuscript and table, completed first round of revisions following reviewer feedback. RBM: Involved in care of patient, review/revisions to and approval of manuscript final draft. ARM: Involved in care of patient, review/revisions to and approval of manuscript final draft.

 

Source:

http://doi.org/10.1186/1710-1492-7-16

 

0 0 vote
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments